Friday, February 13, 2009

Eye of the Storm

It's nice to have a break in the Valcyte mood storm although storm isn't really the word that captures the experience. I'm twenty six days into it and still here.

The past couple days have been spent battling anxiety and a revved up nervous system. This is an example of how my thinking would go: The anxiety starts along with heart racing, pounding, palps, etc so I tell myself "all I have to do is survive this moment." My next thought would be "OMG but there might be millions more moments like this-how will I survive!" I know when I'm at that level of thinking I'm in trouble.

This morning I spoke with my CFIDS doctor. Thank goodness. He thinks, though very rough, it's all a good sign. Ultimately, it's impossible to predict whether or not Valcyte will help. He did say that it's extremely important to figure out a way to calm my CNS system down. I told him I'd been doing relaxation exercises, taking Gaba Calm, L-Theanine, and extra magnesium. He laughed and said "that's like tossing a small dart at a raging bull." He prescribed ativan and one other thing temporarily.

He said that in order for my nervous system to heal and for my immune system to come back on board it needs rest. Interestingly, he said that the body needs energy to rest.

I've been concerned about dysautonomia which is when the autonomic nervous system malfunctions creating havoc with multiple body systems including the cardiovascular system. He doesn't think so. He thinks that when I go out in the world my CNS is overstimulated. Plus my neurons don't have enough ATP to manufacture energy.

All the heart symptoms I'm experiencing are fairly common in his experience so that's a relief. My VEGF is impaired but not in a major way. VEGF controlls delivery of oxygen in capillary beds. Cells that aren’t receiving necessary increases in oxygen and nutrients don’t function normally. Reduced VEGF leads to fatigue, muscle cramps, and shortness of breath. It can cause numerous other problems as well.

Luckily all the bloodwork measuring the potential toxic side effects (such as bone marrow suppression) of Valcyte are coming back normal. I get to graduate to every other week bloodwork rather than weekly as I've been doing for the past 4 weeks.

Another side effect or whatever it is from the Valcyte is I've started to get deep, deep brain pain. It's indescribable. I had an episode on Monday which lasted for a couple hours. Then last night I had one in the same place I used to get headaches when I first started getting sick. It was a deep throbbing pain that caused me to lie down. I can tolerate pain really well but this was a totally different ball game. I had a brief panicked moment where I wondered whether or not I was about to have an aneurysm or a stroke. My doctor asked where they occurred. He thinks its either viral die off or a side effect. He prescribed lidocane and ketamine nose spray. Unfortunately the compounding pharmacy won't have them ready until Tuesday.

But today has been a good day and for that I'm deeply grateful. I did two errands. When I was out in the world I wasn't plagued by the horrible fatigue and I didn't have episodes of dizziness. I deeply enjoyed every minute of it. It was a great feeling.

My doctor said "we're not giving up until we get you better." I almost started crying. I don't need to be cured. I just want to be better.

10 comments:

  1. Your doctor sounds great. Hang on in there, sounds like you are doing really well.

    Jo

    ReplyDelete
  2. It is great your doctor is right with you throughout this ordeal. Glad you could enjoy the outdoors a bit. Sounds hopeful for the V. and especially for the doctor saying he is going to get you better.
    Wishing you peace

    ReplyDelete
  3. This is fabulous news!! You are going to get better!

    ReplyDelete
  4. All the literature on Valcyte says NOT to crush the tablets, in fact, it is emphatically stressed in the drug information. Has your doc said it is okay to do this. It could release more medication into your system faster...

    ReplyDelete
  5. Jo-

    I do like my doctor. I just wish my insurance paid for him. I'm hoping for the best...

    Terri

    ReplyDelete
  6. Renee-

    It was great to get outside for a little bit. I just loved it. I really hope Valcyte helps.

    Thank you for the wish for peace-

    Terri

    ReplyDelete
  7. Paula-

    Thanks! I sure hope I'll get better!

    Terri

    ReplyDelete
  8. Anonymous-

    My doctor did okay crushing the tablets. I also consulted with one other doctor and had a pharmacist consult with a pharmacist at Roche. I put the powder in applesauce.

    Thanks for your note-

    Terri

    ReplyDelete
  9. Glad you talked to your doctor and he's right that getting your CNS settled is essential. Good luck!

    ReplyDelete
  10. Hi cfs warriar, actually you are a fellow cfs warriar. I am leaving a comment before I finish reading or I may get pulled away and then who knows when I can get back!
    I have had CFS for 20 years and was only dxd in 2007! The last 2 years have been excruciating. I did not find a Dr. who "recognized" my CFS until my dx. How sad is that? Funny twist, a few days after I was dxd and started some mild treatment I became pregnant (thought I was infertile)! So, that put off doing much for about 18 months! Talk about frustrating! Anyway, I am now starting more and more treatment. I will probably start the HHV6 and other viral protocol next month. I go could go on and on!
    I wanted to say hello and am glad I found your blog. I have one, too, but there is not much on it. I'd be happy to share.
    Peace,
    Val

    ReplyDelete